Medications for Narcolepsy are meant to improve our symptoms; nuvigil/Provigil, adderal, ritalin, etc are supposed to make it so that we are not constantly tired- not falling asleep during inactivities like meetings or lectures as often. They cannot make our sleepiness go away - and most people find that the medications only really "take the edge off". What I mean by that is that we may still be tired, but it's not severe to a point where we are going in and out of microsleeps.
These medications work best when paired with lifestyle changes, such as a strict sleep schedule, diet changes and scheduled naps. These obviously vary from person to person, and sometimes it takes quite a bit to find what works. Medications often take time as well - finding the best one or combinations and such.
For me, the sleepiness is worst when I am inactive - such as in lectures, during a movie, or sometimes driving. I am on 250 mg of Nuvigil and it isn't really a significant change. Not one that I noticed right away. But I did find that I was napping less, and not falling asleep during classes or work as often either. I rarely have trouble driving now and am able to stay awake for most movies. But I still experience periods throughout the day where I just feel tired - like my brain is in a fog and I can't think properly. These usually go away either with a nap or with time. I try to keep myself moving or keep my brain active - so during class I might get up to walk around or take notes so that I'm not sitting idle, where I am much more likely to start falling asleep.
I also try to go to bed at a decent time and wake up at a decent time as well. Furthermore, I've found that taking my nuvigil with food is counterproductive. I eat either an hour before or after taking it to avoid an upset stomach. I've also found that starch, sugar or some gluten can make me more tired later in the day so I try to avoid most of those until dinner.
And you should remember that your doctor is there to help you- and if his unwilling to listen to your input on your treatment and medications, then he is not doing his job. You need someone who is willing to work with you, even if that means going outside of his comfort zone. Many medications like ritalin are likely to become ineffective - the body builds up a tolerance. This means the medication either needs to be increased, replaced or skipped for a few days (medication holiday). Unfortunately so many doctors are afraid of their patients becoming dependent that they may refuse to do one or all of those. Which is ridiculous because we need them to function - and increasing it is not because we want to feel good - but because we need it to function like a normal human being!!
Because you are a stay at home mom- I think it sounds like you remain in such a routine - that you may be experiencing the tiredness at such a level because you are not out and about and exposed to frequent mental and social stimulation. This is not to make you feel bad - I have nothing against stay at home moms. But I do believe it can limit a person in this aspect especially with narcolepsy because these inactive times are going to increase our tiredness. It reminds me of depression a bit - how someone can spend so much of their time at home doing little to nothing, yet remain so tired as if all of their energy is being sucked away. (Again - not that you aren't doing anything! Just that energy needs to have an outlet as well so that we get it replenished more frequently. )
Sorry this is kind of all over - hopefully some of it made sense!! Good luck